Gadolinium MRI Contrast Agents Linked to NSF in Scottish StudyOct 24, 2007 | Parker Waichman LLP
Gadolinium based MRI contrast agents and Nephrogenic Systemic Fibrosis/ Nephrogenic Fibrosing Dermopathy (NSF/NFD) have been linked in yet another study. This time, researchers in Scotland have confirmed that gadolinium based contrast agents used in MRI’s are strongly associated with the onset of this often fatal disorder in people suffering from pre-existing kidney disease. Their findings only add to the growing body of evidence that shows a strong connection between NSF/NFD and gadolinium based contrast agents that are often used in MRIs.
The Scottish gadolinium MRI contrast agent study looked at 1,826 patients who underwent renal replacement therapy at two Glasgow hospitals between January 1, 2000 and July 1, 2006. Of those patients, 421 underwent an MRI that involved the use of a gadolinium based contrast agent. Fourteen were diagnosed with NSF/NFD, and of those, 13 had been exposed to gadolinium during an MRI. The researchers also found that the patients with NSF/NFD had received far higher doses of gadolinium than those patients who were exposed to gadolinium but did not develop the disorder.
The Scottish study was the second published this month that confirmed the link between NSF/NFD and gadolinium based contrast agents. A study conducted by researchers at Massachusetts General Hospital, which was published in the October issue of the Journal of Arthritis & Rheumatism, found that kidney patients who had undergone MRIs with gadolinium based contrast agents were 10 times more likely to develop NSF/NFD than patient who had not been exposed to such agents.
For several years now, gadolinium based contrast agents have been a prime suspect in the sudden appearance of NSF/NFD. The first case of NSF/NFD was not even reported in 1997, and it wasn’t mentioned in medical literature until 2000. In 2006, Dutch researchers first linked gadolinium contrast agents to the onset of NSF/NFD. That same year, the Food & Drug Administration (FDA) warned health care professionals about the link between gadolinium contrast agents and the occurrence of NSF/NFD. Then in 2007, the FDA requested that the manufacturers of gadolinium based contrast agents update their products’ labels to include a black box warning regarding the risk of NSF/NFD in patients with kidney problems. The FDA also started a monitoring program to track the frequency of NSF/NFD related to gadolinium contrast agents.
NSF/NFD, a disease that affects people with pre-existing kidney disease, leads to excessive formation of connective tissue in the skin and internal organs. It is characterized by high blood pressure, burning, itching, swelling and hardening of the skin. Other symptoms include red or dark patches on the skin; pain deep in the hip bones or ribs and muscle weakness. NSF/NFD can progress to the point of causing severe stiffness in joints, and it can lead to death.
In their report, the Scottish researchers noted that the link between NSF/NFD and gadolinium based contrast agents has been accepted by most of the worldwide medical establishment. They suggest that gadolinium contrast agents be avoided altogether or at least in patients with pre-existing kidney problems. And in cases where gadolinium is the only alternative, the lowest possible dose should be used.